top of page

Dangers of PPIs

Go HERE to subscribe to this FREE newsletter. Don't miss a single issue!


The digestive tract is an incredibly complex system that is largely misunderstood and underappreciated. There are over 100 million nerve endings in the digestive tract, and some researchers refer to this as your second brain. We all understand what it means to "go with your gut" and we've all experienced "butterflies in our stomach" when nervous. These are examples of our "second brain" influencing our big brain.


Scientists call this second brain the enteric nervous system (ENS). The enteric nervous system isn’t capable of thought as we know it, but it does communicate back and forth with our big brain. In fact 95% of our serotonin originates in our gut and helps regulate our mood.


Gut Influences Brain

In the past doctors thought that stress and anxiety caused GI and stomach problems. But it's actually a 2 way street. Recent discoveries show that shifts in our digestive tract functioning send messages through our second brain to our big brain, that trigger mood changes. This may explain why people with irritable bowel syndrome and functional bowel problems have higher rates of depression and anxiety. And why you sometimes can't eat after receiving stressful news. It really is a 2 way street.


Digestive Problems Are at Epidemic Levels

According to GI doctors, almost half (40%) of Americans lives are disrupted daily with digestive problems. Given the complexity of the digestive system and its huge impact on our general health and wellbeing, you would think that restoring proper function of our digestive system would be a high medical priority. You would be wrong.


PPIs Are Top Prescribed Drugs

The initial approach to most stomach and GI problems is to prescribe a proton pump inhibitor (PPI). The purpose of these drugs is to reduce acid production. Not to restore correct function. The thinking is that reducing acid will relieve pain and discomfort. The patient will feel better. But it will not correct the cause of the problem. PPIs include Prilosec, Nexium, Prevacid and Protonix in both OTC and prescription versions. Any list of the top 10 prescribed drugs will include at least one PPI. Remember, PPIs do NOT correct the problem, they just eliminate some of the symptoms.


These PPIs are abundantly prescribed, rarely deprescribed, and frequently purchased over the counter. They are frequently used without any medical need, and even when medically needed, they are often used for much longer than needed. Studies have shown that around 2/3 of PPI prescriptions are written for conditions that don't benefit from PPI therapy. More than 15 million Americans are taking prescription PPIs in addition to all the people taking OTC PPIs.


High PPI Use is a Problem, Because PPIs

Are Now Known to Cause, or Contribute To,

a Number of Serious Medical Conditions.


Depression in Adults

Dr. Huang and team published a new study in the journal Psychotherapy and Psychosomatics showing a link between PPIs and depression. They examined data on 2,366 individuals who developed depression after taking PPIs, and compared them with 9,464 people who also took PPIs but did not develop depression. The study revealed that patients that had higher daily doses of PPIs were more likely to develop major depression.


While the mechanisms behind the association of PPIs and depression aren't proven, the researchers suggested 2 possible explanations.

They said PPIs might raise depression risk by:

  1. Disrupting the gut-brain connection

  2. Or by preventing the proper absorption of nutrients (think B12)


Depression in Children

A new study published last year looked at 60,000 young people, aged 7-17 years of age, half of whom were prescribed PPIs and half not. The children were matched on age and other risk factors. Those that took PPIs were over 2.5 times more likely to develop depression and/or anxiety. The risk for depression increased the longer they used PPIs. (Clin Transl Sci. 2022 May;15(5):1112-1122)


Dementia

A study of 23,656 veterans found an increased risk of dementia in PPI users versus non-users. Those using PPIs were 51.4% more likely to develop dementia compared to those who did not use PPIs. (Fed Pract. 2019;36:S27–31)


Chronic Kidney Disease

People using PPIs have a 20%–50% higher risk of Chronic Kidney Disease. This study was based on 10,482 participants in the Atherosclerosis Risk in Communities (ARIC) study. These findings were replicated in another group of 248,751 patients in the Geisinger Health System. (JAMA Intern Med. 2016 Feb 1; 176(2): 238–246)


Bone Fractures

Long-term PPI use is associated with an increase in the risk of fractures that occur with little or no injury, what we call fragility fractures. (Int. J. Mol. Sci.2022, 23(18), 10733) The risk of fragility fractures and PPI use was first reported in 2006 in a study that showed a 60% increase in PPI users. (Calcif. Tissue Int.2006, 79, 76–83) Other large studies confirming the increased risk of fragility fractures with PPI use were published in 2009 and 2010. (Calcif. Tissue Int.2009, 84, 13–19), (Arch. Intern. Med.2010, 170, 765)


Based on these studies, in 2010 the US Food and Drug Administration required manufacturers of PPIs to warn doctors and patients about the risk of fragility fractures in the package labeling.


Increased All Cause Mortality

PPI use is associated with increased risk for death. Recent evidence from causal inference studies have confirmed the excess burden of death from all causes and excess burden of death due to cardiovascular disease and chronic kidney disease. In a large study of more than 3 million people over 5 years, all cause mortality was increased by 25% for PPI users. The risk for death increased with longer use. These researchers stated their data confirmed the need to limit PPI use. (BMJ Open.2017; 7)


PPIS Are A Dangerous Band-Aid!

When I consider the overlap between the complications of PPI use discussed above and the symptoms of B12 deficiency discussed last week, it seems apparent that PPIs interfere with B12 absorption which explains part of the damage caused by PPIs. Although PPIs do provide relief for some, that relief comes at a high price. In most cases more effective and safer alternatives exist. If you are part of the 40% of Americans with daily digestive problems, I encourage you to seek out professional help from somebody that can help you discover those safer options.


Take care and BE HEALTHY!


CW Jasper

June 2023


©2023· Content is Property Created by CW Jasper

1 comment

Recent Posts

See All

1 Comment

Rated 0 out of 5 stars.
No ratings yet

Add a rating
Gerald Hacker
Gerald Hacker
Jun 16, 2023

Dr. Jasper, I suffer from a hiatal hernia that cause me to have Gastroesophageal reflux disease (GERD). I do take a PPI called omeprazole to alleviate my symptoms. A few years ago I saw a gastroenterologist and he told me that if I were to lose 30-40 pounds, my hernia may disappear. The reason for this would be because the pressure my diaphram was putting on my stomach sphincter could possible disappear and my stomach opening would fall back down to where it is supposed to be. What are you thoughts on losing weight through diet and exercise to get people off of these PPIs for good?

Like
bottom of page